Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Binghamton, NY

July 1, 2017Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2017, 11:40 PM EDT for Sullivan County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 11:40 PM EDT (03:40 UTC)
Expired
Jul 2, 2017, 12:15 AM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sullivan County, NY

The radar

The Albany radar (KENX), 92 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

233 
WUUS51 KBGM 020340
SVRBGM
NYC105-020415-
/O.NEW.KBGM.SV.W.0079.170702T0340Z-170702T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1140 PM EDT SAT JUL 1 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sullivan County in central New York...

* Until 1215 AM EDT

* At 1140 PM EDT, a severe thunderstorm was located over Livingston
  Manor, or 7 miles north of Liberty, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
           cause damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Neversink and Willowemoc around 1150 PM EDT. 
  Grahamsville around 1200 AM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4184 7448 4179 7453 4185 7493 4195 7491
      4198 7468 4188 7446
TIME...MOT...LOC 0340Z 270DEG 31KT 4189 7479 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP
2 follow-up statements
191 
WWUS51 KBGM 020358
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
1158 PM EDT SAT JUL 1 2017

NYC105-020415-
/O.CON.KBGM.SV.W.0079.000000T0000Z-170702T0415Z/
Sullivan NY-
1158 PM EDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHEASTERN SULLIVAN COUNTY...

At 1157 PM EDT, a severe thunderstorm was located near Grahamsville,
or 10 miles northeast of Liberty, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind to 
         cause damage to trees, and power lines. 

Locations impacted include...  
Willowemoc and Grahamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4184 7448 4180 7452 4185 7469 4195 7472
      4198 7468 4188 7446
TIME...MOT...LOC 0357Z 270DEG 31KT 4189 7459 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP
024 
WWUS51 KBGM 020408
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
1208 AM EDT SUN JUL 2 2017

NYC105-020418-
/O.EXP.KBGM.SV.W.0079.000000T0000Z-170702T0415Z/
Sullivan NY-
1208 AM EDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLIVAN COUNTY
WILL EXPIRE AT 1215 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4184 7448 4180 7452 4185 7469 4195 7472
      4198 7468 4188 7446
TIME...MOT...LOC 0408Z 270DEG 31KT 4189 7448 

$$

MDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:53 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 1, 9:53 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
953 PM EDT Sat Jul 1 2017

.SYNOPSIS...
Showers and thunderstorms will come to an end tonight. Another
quick shot of showers and storms will again be possible on
Sunday afternoon, then the weather pattern should finally quiet
down for a few days early next week courtesy of high pressure.
Warm and muggy conditions will also become more comfortable
heading into next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
952 PM update...

The secondary wave moved across NY and spurred thunderstorms,
which blossomed just west of the I-81 corridor. These storms
produced locally heavy rainfall rates and isolated areas of
urban flooding.

The storms will continue to weaken over the next 1-2 hours.

With the amount of rain the forecast area picked up, fog could
be an issue overnight. We are evaluating fog coverage for the
upcoming grid update.

450 PM update...

The threat for severe thunderstorms has moved east of our
forecast area. The severe thunderstorm watch is cancelled.

A secondary wave spinning toward Lake Erie will keep the
potential for showers and isolated thunderstorms over our
region through early evening.

3 PM update...

A Severe Thunderstorm Watch remains in effect into this evening,
however, the prolific cloudiness across the region most of today
has helped to dampen any widespread threat, and we generally
expect any activity to be some passing small lines and bows.
High resolution reflectivity simulations suggest a couple areas
to focus on in opposite areas of our forecast area. Convection
will cross from the Finger Lakes to the Mohawk Valley in the
next few hours, while a secondary area is expected across
Northeast PA with disorganized convection in between. We should
be finishing up with any severe thunderstorm activity by 6 or 7
PM. The main upper trof and surface cold front then swings
through later this evening with another quick hit of showers, or
storms before midnight...then some drying works into the region
overnight with improving conditions and somewhat cooler weather.
Expecting areas of fog to develop overnight, especially in areas
where heavy rain and flooding occurred.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Near term models suggest a relative lull in most of the
convective activity on Sunday and Monday, but there are still
several weak surface, and trofs aloft to come through which will
each have a potential to trigger showers and thunderstorms on an
isolated to scattered basis. These features will definitely not
have deep moisture to work with like today, but there's still
enough uncertainty that we will have to carry low chance diurnal
PoPs each afternoon and early evening. SPC even has our NEPA
counties in a Marginal Outlook on Monday. High pressure finally
busts in for a 48 hour, or so dry spell after that.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As mentioned above, high pressure dominates the region on
Independence Day with weak ridging aloft, as well. Will start
to see a gradual warm up into the middle of the week with
widespread highs into the lower 80s by Wednesday. The surface
high shifts to the east Wednesday with a return southerly flow
helping to heat things up a bit. This will also help set up the
atmosphere for a redevelopment of showers and storms late Wed
and Thursday as an area of low pressure moves along the NYPA
region. Will need to watch this system through the next several
days as it appears to be capable of tapping into a deep
moisture source and be fairly dynamic...so there may be a hydro
concern again later next week.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
730 PM update...

Low confidence forecast for the overnight. Airmass in transition
as cold front goes through tonight. Probably not fast enough to
clear the skies and dry low levels. More showers and
thunderstorms possible ahead of it for south central NY and AVP,
but this time scattered. Could be brief MVFR conditions and
most likely at ELM/BGM. Widespread rain has dropped an inch in
the SYR/RME and AVP area today adding to the low level
moisture. Elsewhere not as much. Dewpoints will remain high
though. MVFR conditions possible all sites. IFR possible late
tonight at ELM and maybe RME. After 14z all sites VFR. Maybe a
late day shower or thunderstorm in central NY.

Winds generally southwest to west winds at 5 to 10 kts becoming
5 kts tonight. West winds at 5 to 10 kts Sunday.

Outlook...

Sunday night through Monday...Mainly VFR but still a small
chance for showers-thunder and associated restrictions mainly in
the afternoon hours.

Tuesday - Wednesday...mainly VFR.

Thursday...Flight restrictions possible in developing showers
and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...DJP/JAB
SHORT TERM...JAB
LONG TERM...BJT/JAB
AVIATION...TAC
Hazardous weather outlook, Jul 1, 4:48 PM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
448 PM EDT Sat Jul 1 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-022100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
448 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 6:41 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       DEERFIELD               43.12N  75.22W
07/01/2017  M3.75 INCH       ONEIDA             NY   TRAINED SPOTTER

            15 HOURS

&&

BGM
Local storm report, Jul 1, 6:42 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
642 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       CLINTON                 43.05N  75.38W
07/01/2017  M2.20 INCH       ONEIDA             NY   TRAINED SPOTTER

            7 HOURS

&&

BGM
Local storm report, Jul 1, 6:44 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
644 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      MORAVIA                 42.71N  76.42W
07/01/2017                   CAYUGA             NY   FACEBOOK

            EVACUATIONS

&&

BGM
Local storm report, Jul 1, 6:46 PM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      UTICA                   43.10N  75.23W
07/01/2017                   ONEIDA             NY   911 CALL CENTER

            WATER RESCUES BROOKLINE DRIVE

&&

BGM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:05 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga3 hr
Jul 1, 11:16 PM EDTAreal Flood WarningBGMMadison, Oneida6 hr
Jul 2, 5:17 AM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.